Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: Suspected semen allergy- how to treat?
|chandra_devi - Sun Jan 25, 2009 10:19 am||
I think I developed an allergy to semen! Almost immediately after contact my vulva was horribly itchy and dry, and this lasted for several days. It happened again the next time we had sex. I thought it was thrush, but live yoghurt and clotrimazole cream applied to both of us didn't stop it happening again.
After that I used scented pantyliners (I didn't know they were scented when I bought them!), which made me itch even more.
It lasted so long I began to worry I'd caught something nasty- but there was no abnormal discharge, lesions, bumps or anything other than a red, itchy, burning vulva.
Bathing in baking soda baths, and applying hydrocortisone cream and yoghurt soothed the itching for short periods of time but it didn't seem to be getting better. Eventually I tried an antihistamine cream meant for insect bites. This seems to have nearly cured it within days (it's possible it was just getting better anyway, but after I applied the cream it did get a lot better very quickly). The cream did not burn or sting on application.
What I want to know is whether it is OK to use topical antihistamines on the vulva? I just did it out of desperation!
The cream is Anthisan made by Aventis, the ingredients are:
Mepyramine Maleate 2%
in cetostearyl alcohol, polyethylene glycol 600 monostearate, castor oil, methylhydroxybenzoate, foin coupe (fragrance- uh oh), silicone antifoam, purified water.
I have started taking antihistamine pills to help the process, would it be better to stop the cream and just use them?
Also, what can I do about the semen allergy?! (Apart from use condoms!) And does this mean I will be be allergic to any man's semen or is it often specific to one person? Why would it just suddenly start like that? There seems to be very little information out there about this condition.
Very grateful for any help!
|Debbie Miller, RN - Wed Feb 25, 2009 4:03 pm||
You're right - we don't know a lot about this and research is scanty. It appears to be an allergy to a protein in the semen and therefore this could be unique to one individual's semen - but this is not something we can verify or that would necessarily be consistent for all. One way to help diagnose a semen allergy would be to consistently use condoms every time for sex, donning one prior to any activity since semen can leak prior to ejaculation. If you still have symptoms I would seriously doubt this is the proper diagnosis. If you still suspect semen allergy, it is also recommended that the main stay well-hydrated which could dilute the semen a bit. By reducing the concentration, you could decrease the exposure and with allergies, amount is often a factor in the reaction.
The topical antihistamine is fine but we haven't seen great results with oral antihistamines such as those used for seasonal allergies.
I would recommend an examination since each individual responds in their own way to infections - yeast or bacterial - and you can be infected without all the classic signs. Then, once diagnosed, if you do have an infection, follow the directions exactly for treatment.
If it turns out you truly do have a semen allergy, desensitization has occured with injections similar to those people get for other allergies, but this is time intensive, expensive and not likely to be covered by insurance. If pregnancy is desired this does complicate things since condom use would be contraindicated, especially during "fertile" times, but artificial insemination might be an option.
As for the abrupt start -this is common with all types of allergies. Your body can suddenly shift and treat something previously benign as an offender, sending out histamine to fight the foreign bodies. But of course other conditions can also happen suddenly so having a proper diagnosis is imperative.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.